BioScience Trends. 2018;12(6):537-552. (DOI: 10.5582/bst.2018.01246)
Update review of skin adverse events during treatment of lung cancer and colorectal carcinoma with epidermal growth receptor factor inhibitors.
Peng YM, Li Q, Zhang JY, Shen W, Zhang X, Sun CY, Cui HJ
The past decades have witnessed a rapid increase in the use of molecularly targeted therapies. One class of agents includes the epidermal growth factor receptor inhibitors (EGFRIs), which afford patients longer progression-free survival (PFS) times, especially among non-small cell lung cancer (NSCLC) and metastatic colorectal carcinoma (mCRC). Certain adverse effects, particularly skin toxicity, are mainly manifested as rash, xerosis, pruritus, nails changes, hair changes and mucositis. Previous studies reported the adverse events occurred based on the cutaneous inflammation reaction. Treatment recommended glucocorticoids and antibiotics. It is suggested that skin toxicity is an important issue because it usually affects patients' quality of life (QoL) and still causes dose reduction or discontinuation of targeted therapies. For these reasons, more and more oncologists and dermatologists recognize the importance of recognition and management of skin toxicities with the expansion in availability of EGFRIs. In this review, we conducted a systematic review of recent data to examine the types and frequencies of dermatologic toxicities associated with anti-epidermal growth factor receptor (EGFR) therapies in NSCLC and mCRC. In addition, we would like to explore the management and treatment options currently used by clinicians based on the possible mechanism.